Alert archive / Kansas / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Wichita, KS
NWS Wichita, KS issued this winter storm watch at Jan 23, 2021, 2:11 PM CST for 10 counties in Kansas. It took effect at Jan 25, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 2:11 PM CST (20:11 UTC)
- In effect from
- Jan 25, 2021, 12:00 AM CST
- Expired
- Jan 24, 2021, 11:28 AM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS43 KICT 232011 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Topeka KS 211 PM CST Sat Jan 23 2021 KSZ032-033-047>052-067-068-241100- /O.NEW.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey- 211 PM CST Sat Jan 23 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible with some wintry mix initially. Total snow accumulations of 5 to 8 inches and ice accumulations of a light glaze possible. * WHERE...Portions of CENTRAL and SOUTH CENTRAL KANSAS. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Snow packed roads could make travel very difficult. The hazardous conditions could impact the morning and evening commutes. *ADDITIONAL DETAILS...Winds are forecast to be from the north at 10 to 20 MPH with gusts around 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wintry precipitation is forecast to accumulate in the affected areas causing hazardous driving conditions. Those with travel plans are advised to keep up to date with the latest forecasts and have alternate plans should a warning be issued. && $$ Wolters
2 follow-up statements
146 WWUS43 KICT 241005 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 405 AM CST Sun Jan 24 2021 KSZ032-033-250015- /O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ /O.NEW.KICT.WS.W.0001.210125T0600Z-210126T0000Z/ Russell-Lincoln- Including the cities of Russell, Lincoln, and Sylvan Grove 405 AM CST Sun Jan 24 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Heavy snow. Total snow accumulations of 6 to 9 inches. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-067-068-250015- /O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ /O.NEW.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/ Marion-Reno-Harvey- Including the cities of Hillsboro, Marion, Peabody, Hutchinson, and Newton 405 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations from a trace to 3 inches and ice accumulations of around one tenth of an inch. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ047>051-250015- /O.CON.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 405 AM CST Sun Jan 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible with some wintry mix initially. Total snow accumulations of 4 to 8 inches and ice accumulations of a light glaze possible. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Snow packed roads could make travel very difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Lawson
249 WWUS43 KICT 241728 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1128 AM CST Sun Jan 24 2021 ...Heavy snowfall across north central KS... KSZ047>050-250730- /O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ /O.EXA.KICT.WS.W.0001.210125T0600Z-210126T0000Z/ Barton-Ellsworth-Saline-Rice- Including the cities of Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 1128 AM CST Sun Jan 24 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Heavy snow expected with potential for a wintry mix early in the event. Total snow accumulations of 5 to 8 inches with locally higher amounts possible and ice accumulations of around one tenth of an inch. * WHERE...Barton, Ellsworth, Saline and Rice Counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Snow packed roads and blowing snow could make travel very difficult. The hazardous conditions could impact the morning and evening commutes. * ADDITIONAL DETAILS...Winds will pick up during the morning to sustained speeds of 20 to 25 mph with gusts near 30 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-250730- /O.CON.KICT.WS.W.0001.210125T0600Z-210126T0000Z/ Russell-Lincoln- Including the cities of Russell, Lincoln, and Sylvan Grove 1128 AM CST Sun Jan 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Heavy snow. Total snow accumulations of 6 to 9 inches. * WHERE...Russell and Lincoln counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Travel could be very difficult with snow packed roads and blowing snow. The hazardous conditions would impact the morning or evening commute. * ADDITIONAL DETAILS...Winds will pick up during the morning to sustained speeds of 20 to 25 mph with gusts near 30 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ051-250730- /O.UPG.KICT.WS.A.0001.210125T0600Z-210126T0000Z/ /O.EXA.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/ McPherson- Including the city of McPherson 1128 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch. * WHERE...McPherson County. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Snow packed roads could make travel very difficult. The hazardous conditions could impact the morning and evening commutes. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-067-068-250730- /O.CON.KICT.WW.Y.0001.210125T0600Z-210126T0000Z/ Marion-Reno-Harvey- Including the cities of Hillsboro, Marion, Peabody, Hutchinson, and Newton 1128 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations from a trace to 3 inches and ice accumulations of around one tenth of an inch. * WHERE...Reno, Harvey and Marion counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:27 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jan 23, 11:27 AM CST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS Issued by National Weather Service Topeka KS 1127 AM CST Sat Jan 23 2021 ...Update to aviation forecast discussion... .SHORT TERM...(Today through Tuesday) Issued at 256 AM CST Sat Jan 23 2021 Water vapor imagery currently shows one piece of energy rotating across the southern Great Basin with a more robust impulse just off of the central CA coast. At the surface, high pressure is centered over eastern IA with return flow starting across the High Plains. Still expecting return flow to increase today as surface high slides east which will result in low clouds overspreading the entire area by late this morning/early afternoon. Still can’t rule out some drizzle developing as ceilings lower today, but feel any freezing drizzle will be fairly short-lived as we continue to warm advect the low levels. Feel the better drizzle potential should be northeast of the forecast area. By 12z Sun, main piece of energy will be tracking across northern Baja and will be lifting into west TX by early Sun evening. At the same time, deep upper low will continue to churn over south central Canada allowing some Arctic air to spill south across the northern Plains with some of this making it into northern/western KS tonight into Sun. Would not be shocked if we see a narrow area of freezing drizzle develop Sun morning over central KS as the colder air sinks south and encounters the higher dewpoints. Main focus of this forecast package continues to be snowfall amounts for the Sun night into Mon time frame. The trend with this system has been to slow it down and also push the track back to the west which is especially true with both the GFS and CMC. This has resulted in the system pulling-in more moisture and higher QPF. Still looking like the higher snow totals would occur generally northwest of a Hutch to Marion line with forecast plumes from GFS/ECMWF in the 3-6 inch range. Given model trends and the presence of elevated instability, wouldn’t be shocked to see amounts in the 6-8 inch range in the heavier band, where ever it sets up. Snow would start generally after midnight Sun and peak in the 15-18z time frame Mon. If these trends continue, would not be shocked if a watch is issued at some point today. .LONG TERM...(Tuesday night through Saturday) Issued at 256 AM CST Sat Jan 23 2021 Pattern looks to remain progressive with models remaining in good agreement with another shortwave moving out of the Southern Rockies and out into the High Plains by Tue evening. There is decent agreement with the wave then tracking across central/southern OK on Wed. This system won’t have the amount of moisture the one Sun night-Mon will have but may still provide additional accumulating snow. At this time the GFS and CMC have the higher snow totals over western/central KS but wouldn’t be shocked if this changes several times as this wave is still far off shore. Confidence remains very high in below normal temps through at least Thursday with a warming trend as we head into the weekend. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON) ISSUED AT 1122 AM CST SAT JAN 23 2021 Warm air advection pattern is expected to bring drizzle to the area with CIGS lowering to IFR late this evening through through the early morning hours. At this point sfc temps look to remain above freezing. The upglide breaks down as a wind shift moves through Central KS Sunday morning. This may bring a slight improvement in conditions mid morning for central KS, but southeast KS is likely to remain in the lower CIGS through 18Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 41 44 33 / 20 30 20 90 Hutchinson 42 34 41 28 / 10 30 10 90 Newton 42 37 41 30 / 20 30 20 90 ElDorado 44 41 46 33 / 10 30 20 90 Winfield-KWLD 46 44 51 36 / 10 30 20 90 Russell 40 27 38 23 / 20 30 0 70 Great Bend 41 29 39 24 / 10 30 0 80 Salina 40 32 39 25 / 20 30 10 80 McPherson 41 33 39 26 / 10 30 10 80 Coffeyville 47 40 54 42 / 10 30 20 90 Chanute 46 40 51 39 / 10 40 20 90 Iola 45 40 49 37 / 10 40 20 90 Parsons-KPPF 46 40 52 41 / 10 30 20 90 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...Wolters
Hazardous weather outlook, Jan 23, 3:28 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS Issued by National Weather Service Topeka KS 328 AM CST Sat Jan 23 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 328 AM CST Sat Jan 23 2021 This Hazardous Weather Outlook is for portions of central Kansas, South central Kansas, and southeast Kansas. .DAY ONE...Today and Tonight There will be a brief period of freezing drizzle early this afternoon across portions of central Kansas. Otherwise the probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Accumulating snow is expected to develop across portions of central and south central Kansas on Sunday evening and spread slowly eastward through Sunday night and Monday. Areas most likely to receive several inches or more of snow will be along and west of a line from near Hutchinson to Council Grove. There will also be a wintry mix before transitioning over to all snow across central and parts of south central Kansas. Further east, mainly rain is expected along and east of the Kansas Turnpike. Additional snowfall and wintry mix is forecast Tuesday with snow forecast Tuesday night into Wednesday with some light accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.